Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 1999, 3:55 PM MDT for Morgan County, Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1999, 3:55 PM MDT (21:55 UTC)
- Expired
- May 31, 1999, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 312155 RRA SVRDEN COC087-123-312245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 355 PM MDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 445 PM MDT * AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BUCKINGHAM...OR ABOUT 23 MILES NORTHWEST OF FORT MORGAN...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW RAYMER AND BUCKINGHAM A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4056 10414 4044 10415p 4050 10377 4069 10381 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 31, 2:45 PM MDT, 1 hour 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 245 PM MDT MON MAY 31 1999 VIGOROUS UPR SHORT WAVE PASSING FM NRN MTNS ONTO THE NE PLAINS AT THIS TIME...KICKING OFF A MAIN LINE OF CONVECTION OVR LARIMER AND WELD COUNTY. SATELLITE PICTURES SHOW ADDL CLDNS AND SHOWERS OVR NW CO...BUT SFC OBS OVR CENTRAL MTNS INDICATE DRIER AIR AND GUSTY SW WNDS HEADING TOWARDS THE CWA. AMS ON THE ERN PLAINS HAS NOT WARMED UP DUE TO THE CLD COVER...BUT CLOSER TO THE FTHLS TEMPS HAVE WARMED INTO THE UPPER 60S TO LOWER 70S. WIND FIELD SHOWS A FAIRLY WELL DEVELOPED DENVER CYCLONE WHICH WL ACT AS A FOCUSING MECHANISM FOR CONVECTION TO THE N AND NE OF DENVER. THE RESULTING ROUND OF EVENING CONVECTION SHOULD MOVE EWD RATHER QUICKLY SINCE IT WL BE DRIVEN BY THE PASSING UPR TROF. AFTER THE TROF MOVES OVRHD...THINGS SHOULD QUICKLY BECOME SUBSIDENT AND CLEAR THINGS OUT. CONTG SWLY FLOW ALOFT SHUD BRING DRYING TO THE STATE ON TUE...AS EVIDENCED BY THE CLEAR SKIES OVR AZ TODAY. MODEL RH FIELDS CONT DRY INTO WED...WITH SWLY FLOW ALOFT CONTG. AS THE SWLY FLOW ALOFT CONTS...LOW LVL MSTR WL GRADLY RETURN...WITH INCRSG CHANCES FOR AFTN AND EVENING T-STORM ACTVTY. IT IS DIFFICULT TO PIN DOWN WHEN THREATS OF STRONG STORMS WL BE HIGHEST SO WL STICK WITH LOW POPS THRU WED. FOR THE END OF THE WEEK...UPR TROF DVLPG OVR SWRN U.S. WL TURN FLOW OVR THE STATE MORE TO THE S. THIS WILL MAINTAIN THE THREAT OF DIURNAL T-STORMS...BUT ACTIVITY COULD BECOME MORE SLOW MOVING WITH TRAIN ECHO CHARACTERISTICS...AND INCRSD POTENTIAL FOR HVY RAINS. WL WORRY ABOUT THESE SORT OF THINGS LATER IN THE WEEK. KDRBY .DEN...NONE.
In the hours before
Special weather statement, May 31, 11:00 AM MDT, 4 hours 55 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON MAY 31 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...MOIST LOW LEVEL UPSLOPE FLOW OVER THE NORTHEASTERN COLORADO PLAINS WILL COMBINE WITH A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE AREA TONIGHT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. WITH THE SOUTHWEST WINDS ALOFT INCREASING THROUGH THE AFTERNOON AND THE PRESENCE OF STRONG DYNAMICS ALOFT ADEQUATE SHEAR WILL BE AVAILABLE FOR THE FORMATION OF A FEW SUPERCELL THUNDERSTORMS ACROSS ALL OF NORTHEASTERN COLORADO INTO THE EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MIDDAY AND MOVE TO THE NORTHEAST OVER THE COLORADO NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING. ALL OF THESE STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF THESE STORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. SPOTTER ACTIVATION IS REQUESTED. GARD...WFO BOULDER
Special weather statement, May 31, 11:00 AM MDT, 4 hours 55 minutes before
COZ030-032>050-010600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON MAY 31 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...MOIST LOW LEVEL UPSLOPE FLOW OVER THE NORTHEASTERN COLORADO PLAINS WILL COMBINE WITH A STRONG UPPER LEVEL TROUGH MOVING ACROSS THE AREA TONIGHT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. WITH THE SOUTHWEST WINDS ALOFT INCREASING THROUGH THE AFTERNOON AND THE PRESENCE OF STRONG DYNAMICS ALOFT ADEQUATE SHEAR WILL BE AVAILABLE FOR THE FORMATION OF A FEW SUPERCELL THUNDERSTORMS ACROSS ALL OF NORTHEASTERN COLORADO INTO THE EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MIDDAY AND MOVE TO THE NORTHEAST OVER THE COLORADO NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING. ALL OF THESE STORMS WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. A FEW OF THESE STORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. SPOTTER ACTIVATION IS REQUESTED. GARD...WFO BOULDER
Special weather statement, May 31, 2:05 PM MDT, 1 hour 50 minutes before
COZ046-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 205 PM MDT MON MAY 31 1999 ...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY... AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF MILE SOUTH OF ELBERT IN ELBERT COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30 MPH. WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST FRONTS. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. RTG
Special weather statement, May 31, 2:05 PM MDT, 1 hour 50 minutes before
COZ046-312030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 205 PM MDT MON MAY 31 1999 ...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY... AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF MILE SOUTH OF ELBERT IN ELBERT COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30 MPH. WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST FRONTS. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:11 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 34 min |
| May 31, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 40 min |
| May 31, 3:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| May 31, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| May 31, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| May 31, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 33 min |
| May 31, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 37 min |
| May 31, 5:12 PM MDT | Tornado Warning | BOU | Morgan, Washington | 33 min |
| May 31, 5:40 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| May 31, 5:56 PM MDT | Tornado Warning | BOU | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.